Hong Kong Med J 1999;5:394-6 | Number 4, December 1999
Antithyroid drug-induced agranulocytosis
CH Lee, RHS Liang
Department of Medicine, The University of Hong Kong, Queen Mary Hospital, Pokfulam, Hong Kong
Thyrotoxicosis is a common endocrine disorder. Antithyroid drug therapy is the standard treatment for this disease, especially in young women of reproductive age. A serious side effect of antithyroid drug use, however, is agranulocytosis. We report on two patients with antithyroid drug-induced agranulocytosis. Both patients presented with fever and severe neutropenia. The administration of granulocyte colony-stimulating factor resulted in a dramatic improvement in the white blood cell count and symptoms. Antithyroid drug-induced agranulocytosis is a potentially lethal condition but is completely reversible when recognised early and when prompt treatment is offered.
Key words: Agranulocytosis; Antithyroid agents; Granulocyte colony-stimulating factor
View this abstract indexed in MEDLINE: